Archive

Posts Tagged ‘fluconazole’

And Yet Another Surgery

September 26, 2012 2 comments

I’m headed for another medical first for me: 2 surgeries in 1 year.  The first surgery I had this year was when I had my dialysis fistula tied off in April (along with the associated debacle in the hospital several days later).

The previous April, I had surgery on my left foot due to an infection in my foot bone (osteomyelitis) as well as a deep tissue infected from a foot ulcer, and the associated debacle 3 weeks after THAT surgery that put me in to the hospital with Acute Renal Failure from an interaction with my Tacrolimus (I was prescribed Fluconazole for the Candida Parapsilosis in my foot, which caused my Tacrolimus levels to go to 33, leading to ARF).

I just now got back from the Podiatrist, and had the persistent ulcer on my right foot debrided, and given Cipro for the beginning of a cellulitis.  It never really healed well from the cellulitis I had last month, and started “acting up” again over the past week.  He told me I probably have a multiple organism infection, which if not treated, would most certainly become much more problematic, especially given my immunosuppression.

This is all a direct result of my Charcot Marie Tooth peripheral neuropathy.  The muscles in my leg have deteriorated over my 49 years, and although I use a fitted lower leg orthotic, there is a lot of pressure on the outside of my foot, which caused an ulcer.  It will never probably heal well, so my Podiatrist suggested I talk to my Orthopaedic surgeon about reconstructive surgery on my right foot.  I had it done on my left foot last year, and I’ve had no problems at all on the left since my surgery.

I knew this was coming, and although I’m hesistant to do it, I know I need it, and will have it done.

But, there will be 2 conditions I set before having it done (doctors HATE to hear that).

First and foremost, I will insist on a PCA pump, aka Patient Controlled Analgesia.  When I had my left foot done, the Anesthesiologist wouldn’t do a nerve block (rightfully so, being that I have neuropathy).  Thus, I ended up getting “bolus” doses of Morphine and Dilaudid, with much nausea/vomiting and poor pain control.  They did this because they planned on only an overnight stay, but it ended up that I was in for 2 days.  I had PCA for my kidney transplant and gastric bypass, and had excellent control of my pain with little to no nausea.

Second, I will have the Transplant Surgeons consulted while in the hospital to avoid any errors that put my kidney at risk.  They are the ones who manage my Tacrolimus, so they will be the ones to ensure that my kidney is safe.  After my hospitalization this past April when they gave me too high a dose of Vancomycin, I want somebody watching over the meds I get.

So for now, I’m hoping the Cipro helps, and will hopefully get an appointment to see Dr. Cush within the next several weeks.

As for my readers, feel free to contact me via the comments section.  There are people from around the world who read this blog, and I’ve had questions in the past, particularly about BK Virus treatment.  Thanks for reading and following.  I hope someone finds my posts helpful.

Advertisements

Delicate Balance

June 5, 2011 4 comments

There is a delicate balance involved with a  kidney transplant, as proven by my recent “medical adventure”.

As my readers know from last month’s post, I recently had foot surgery that involved removing part of the outside bone of my left foot due to infection (along with major reconstruction of my foot).  Having been on antibiotics for close to a month, I developed a yeast superinfection in the deep tissue of my foot.  The Orthopedic Physician’s Assistant consulted with an Infectious Disease physician, and the recommendation was to place me on Fluconazole 200 mg daily for a month.  It turns out that there is a major interaction between that drug and Tacrolimus (Prograf), and I was hospitalized for Acute Renal Failure from Prograf toxicity.  When the 2 drugs are used together, a dose adjustment may need to be made on the Prograf. (after my transplant, I was on Fluconazole 150 mg  once weekly for 4 doses; in this case, a dose adjustment was not necessary)

Everything is returning to normal: my last creatinine was 1.3 (my baseline is 1.1-1.2), my Prograf level is 5.2 on 2 mg/2 mg (previous dose 3 mg/2 mg), and the BK virus is once again out of my bloodstream and a level of 11,000 copies in my urine (it had been 912,000 copies in my urine and 1,000 copies in my blood last month when I was hospitalized).  The only physical residual effect that may be related to the Prograf toxicity is that I’m still having burning and numbness in my hands (although that could also be from my peripheral neuropathy, Charcot-Marie-Tooth disease).

There are some lessons to be learned from what happened to me.

First, TRUST NO ONE.  I had emailed my transplant coordinator the day I was placed on Fluconazole, and she replied back that she would tell the surgeon.  She did not do that.  The PA who had prescribed the Fluconazole apparently failed to heed the interaction warning, and despite me asking, also had not touched base with the transplant surgeon before prescribing it.

Second, BE VIGILANT WITH ALL OF YOUR CARE.  I failed to look up Fluconazole before taking it.  And while it’s up to the healthcare professionals involved in our care to ensure that these things don’t happen, mistakes and oversights can and do occur.

Third, USE ONE PHARMACY.  I made the mistake of having the Fluconazole filled at a pharmacy closer to my home.  This pharmacy had no record of me being on Prograf, and thus had no reason to warn the doctor  of the interaction.  Had I driven another 15 minutes to my regular pharmacy, the interaction may have been caught.

And while there have been many advancements in the field of kidney transplants, there is, and always will be, the possibility of error.

We all must take ownership of what is done to maintain our transplant if we want to keep our kidney healthy and functional.

Hospitalization May 2011

May 14, 2011 3 comments

What a difference 3 weeks make (since my last post).  At that point, I had just gotten home the day prior from the hospital after my foot surgery, and had been prescribed Fluconazole (aka Diflucan).

This past Wednesday, I went in for my routine quarterly transplant appointment that had been postponed a month due to my surgery.  It wasn’t a good week; our 15 year old Springer Spaniel died on Monday, and my son locked the keys in our vehicle when I was going to my transplant appointment.  When the Transplant Nephrologist came in, he looked at my labs, and had a look of surprise on his face.  While my creatinine usually runs between 1.1 to 1.3, it was 2.1, with a GFR of 34%!  I was admitted to the hospital that day for Acute Renal Failure, and was in for 2 nights.  I had a renal ultrasound, and there was no obstruction, and my transplanted kidney has good blood flow.

It turns out that I went into failure from Prograf toxicity (level of 21.8!).  In addition, my BK virus, which was 7000 copies in my urine last month (mistakenly reported at that time in last month’s post as 7700), shot up to 912,000 copies on Wednesday, no doubt from the oversuppression from the high Prograf level.  This was all due to an interaction between the Prograf and the Fluconazole.

At this point, they decreased my Prograf from 3mg in am and 2 mg in PM, to 2/1.  I will have labs next Thursday, and if my creatinine is improved, they will probably just watch it for now. If it isn’t improving, I’ll be getting a kidney biopsy. “Chronic disease with a positive attitude”  is a bit difficult this week, but I’ll keep trying.

Until next time….